Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 86, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 12, 2000, 10:26 PM CDT for Union County, Illinois. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2000, 10:26 PM CDT (03:26 UTC)
- Expired
- May 12, 2000, 10:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Union County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
555 WUUS53 KPAH 130326 SVRPAH ILC181-130345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1026 PM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTHERN ILLINOIS * UNTIL 1045 PM CDT * AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DONGOLA...OR ABOUT 8 MILES SOUTHEAST OF ANNA...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED WALNUT SIZE HAIL IS LIKELY WITH THIS STORM. MOVE INTO A STURDY PLACE OF SHELTER UNTIL THE STORM HAS PASSED THROUGH. STAY AWAY FROM WINDOWS. SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:55 PM CDT, 7 hours 31 minutes earlier.
Area forecast discussion, May 12, 2:55 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 255 PM CDT FRI MAY 12 2000 MAIN FORECAST CHALLENGE CONTINUES TO BE TIMING OF PRECIPITATION. AFTER THAT...THE WEEKEND WEATHER LOOKS FAIRLY STRAIGHTFORWARD. LATEST 19Z SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD FRONT STRETCHING SOUTHWEST INTO SOUTHWEST MISSOURI AND OKLAHOMA. VISIBLE SATELLITE AND 88D LOOPS CLEARLY DEFINE THE FRONT ALONG THIS LINE...WHERE THUNDERSTORMS ARE BEGINNING TO BREAK OUT. MORNING UPPER-AIR ANALYSIS DEPICTED AN H5 TROUGH OVER THE MIDDLE UNITED STATES EXTENDING FROM A LOW OVER NORTH DAKOTA. AN H5 70 KNOT JET MAX WAS ANALYZED OVER THE NORTHERN PLAINS AND UPPER MIDWEST... WHILE AN H8 50 KNOT JET MAX STRETCHED ACROSS OKLAHOMA INTO SOUTHWEST MISSOURI. PROMINENT AT ALL LEVELS UP THROUGH 500 MB WAS AN AXIS OF WARM...DRY AIR SERVING TO CAP THUNDERSTORM DEVELOPMENT THIS MORNING ACROSS THE FORECAST AREA...WITH A CLASSIC LOADED-GUN APPEARANCE ON SOUNDINGS. SURFACE-BASED INSTABILITY VALUES ALL POINT TOWARD AN INCREASINGLY UNSTABLE ATMOSPHERE THROUGH THE EVENING HOURS...ESPECIALLY OVER SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. IN FACT...MSAS SURFACE COMPUTED LI/S ARE ALREADY -9 FROM CHICAGO TO ST. LOUIS INTO SOUTHERN MISSOURI. THIS AXIS OF GREATER INSTABILITY IS EXPECTED TO SHIFT EAST ACROSS THE FORECAST AREA TONIGHT RIGHT IN ADVANCE OF THE COLD FRONT. EVEN THOUGH THE BEST DYNAMICS WILL BE TO OUR NORTH...THERMODYNAMICS FAVOR THE POTENTIAL OF SEVERE STORMS TONIGHT...ESPECIALLY WHERE SPC/S MODERATE RISK IS OUTLINED OVER PARTS OF SOUTHERN ILLINOIS AND ADJACENT AREAS. WILL USE "LIKELY...MAINLY THIS EVENING" WORDING OVER NORTHWEST 2/3 OF FORECAST AREA...WITH CHANCE POPS ALL NIGHT ELSEWHERE. WILL ALSO MENTION POTENTIAL FOR SEVERE STORMS...STRESSING GREATER POTENTIAL IN THE MODERATE RISK AREA. AS FRONT DEPARTS FROM THE AREA ON SATURDAY...COULD BE SOME LINGERING EARLY MORNING CLOUDS MAINLY SOUTHEAST OF THE OHIO RIVER...BUT BELIEVE THAT MOST OF THE REGION WILL SEE PLENTY OF SUNSHINE AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL LIKELY STRUGGLE THROUGH THE 70S ON SATURDAY IN STRONG NORTHWEST FLOW...SO WILL USE MIDDLE TO UPPER 70S FROM NORTHWEST TO SOUTHEAST. REST OF WEEKEND LOOKS DRY UNDER MOSTLY CLEAR SKIES. WILL GENERALLY TREND TOWARD WARMER FWC NUMBERS DURING THE DAY AND COOLER FAN NUMBERS AT NIGHT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS APPEARS TO BE TUESDAY AND WEDNESDAY IN ADVANCE OF THE NEXT SYSTEM. .PAH...NONE PRESLEY
In the hours before
Special weather statement, May 12, 6:45 PM CDT, 3 hours 41 minutes before
ILZ075-076-130045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 645 PM CDT FRI MAY 12 2000 ...STRONG STORMS CONTINUE TO MOVE ACROSS PARTS OF SOUTHWEST AND CENTRAL ILLINOIS... A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO DEVELOP AND MOVE SOUTHEAST AROUND 25 MPH. THE LEADING EDGE OF THESE STORMS COULD REACH INTO NORTHERN JEFFERSON COUNTY ILLINOIS AFTER 730 PM...POSSIBLY ARRIVING NEAR MOUNT VERNON AT 800 PM. THE STORMS WILL LIKELY REACH FAIRFIELD ILLINOIS BETWEEN 830 AND 900 PM. NO SEVERE WEATHER WATCHES ARE CURRENTLY AFFECT FOR THE JEFFERSON AND WAYNE COUNTIES IN SOUTHEAST ILLINOIS...HOWEVER...SEVERE THUNDERSTORM AND TORNADO WATCHES DO EXIST NORTH AND WEST OF THESE COUNTIES. STORMS IN SOUTHWEST ILLINOIS HAVE HAD A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS EVENING. PERSONS LIVING IN OR PLANNING TRAVEL THROUGH THESE COUNTIES SHOULD KEEP POSTED TO THE LATEST WEATHE?R UPDATES. SMITH
Special weather statement, May 12, 7:39 PM CDT, 2 hours 47 minutes before
MOZ107-108-130130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 739 PM CDT FRI MAY 12 2000 ...STRONG STORMS MOVING THROUGH SOUTH CENTRAL MISSOURI... STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST AROUND 35 MPH. THE LEADING EDGE OF THESE STORMS COULD REACH THE WESTERN EDGE OF CARTER COUNTY...WEST OF VAN BUREN AROUND OR SHORTLY AFTER 830 PM. THESE STORMS WILL LIKELY MOVE INTO THE WESTERN HALF OF CARTER COUNTY AND INTO PARTS WESTERN RIPLEY COUNTY BY 900 PM. NO SEVERE WEATHER WATCHES ARE CURRENTLY AFFECT FOR CARTER OR RIPLEY COUNTIES IN SOUTHEAST MISSOURI...BUT A SEVERE THUNDERSTORM WATCH IS CURRENTLY IN EFFECT WEST OF THESE COUNTIES UNTIL 10 PM. STORMS IN ACROSS SOUTH CENTRAL MISSOURI HAVE HAD A HISTORY OF PRODUCING DAMAGING HAIL SINCE 700 PM...WITH THE POTENTIAL FOR PRODUCING DAMAGING WINDS ALSO. PERSONS LIVING IN OR PLANNING TRAVEL THROUGH THESE COUNTIES SHOULD KEEP POSTED TO THE LATEST WEATHER UPDATES. SMITH
Local storm report, May 12, 9:04 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM VAN BUREN MO .75 INCH HAIL
05/12/00 RIPLEY REPORTED BY LAW
ENFORCEMENT
CNLocal storm report, May 12, 9:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM GEFF IL 1.50 INCH HAIL
05/12/00 WAYNE REPORTED BY LAW
ENFORCEMENT
CNSpecial weather statement, May 12, 10:25 PM CDT, 1 minute before
ILZ085-088-089-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1025 PM CDT FRI MAY 12 2000 ...STRONG STORMS DEVELOPING OVER UNION COUNTY ILLINOIS... AT 1020 PM CDT...PADUCAH DOPPLER RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING OVER UNION COUNTY ILLINOIS. AS THESE STORMS PROGRESS TO THE EAST-NORTHEAST AT 40 MPH...THEY HAVE THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 45 MPH ALONG WITH HAIL OF ONE-HALF INCH IN DIAMETER. SOME COMMUNITIES IN THE PATH OF THESE STORMS ARE MOUNT PLEASANT...GOREVILLE...AND CREAL SPRINGS. RESIDENTS IN AND CLOSE TO THESE TOWNS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY SHOULD SEVERE WEATHER THREATEN. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:08 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 67 min |
| May 12, 9:11 PM CDT | Tornado Warning | PAH | Wayne | 64 min |
| May 12, 10:08 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 52 min |
| May 12, 10:33 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 17 min |
| May 12, 10:38 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 37 min |
| May 12, 10:42 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.